Levothyroxine and beta blocker advice please

Firstly - a huge thank you to all the support on here! I finally bit the bullet and went to a private endo who has put me on levothyroxine. She apologised for the fact that nobody has helped me, despite 4 years of worsening symptoms (I have been considering giving up work) and a strong family history of hypo! It is hard, as when you feel dreadful and 'foggy' you seem to not be able to take the decision to search for treatment, so i had left it and have been living in a state of total fog! It was my Dad that literally made the appointment for me and took me there, as I just couldn't think straight. Finger's crossed this works now!

Anyway a quick question - I forgot to check if I can still take my propanalol for High blood pressure, so I decided not to take it for these first 2 days (I am on 1 week of 25mcg, then next week increase to 50mcg). Today, I have been feeling shaky and a bit hyper and my BP has gone up. I am wondering if this is because I have stopped the propanalol. Does anyone know if it is ok to take both? I assume that only 2 days worth of levo will not result in side effects? or is shakiness a common symptom to start with?

In the long run, I am hoping that once the thyroid has been sorted, I will not need treating for the high BP.

Thanks

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

6 Replies

oldestnewest
  • Ooh, no. Start taking your propranolol again. It's not a drug that you should suddenly stop taking - your doctor would have said to keep taking it.

    While you're right that fixing your thyroid hormone levels may well help your BP, even 50mcg is a very low dose and it will take several weeks to build up on your system.

    In time you may be able to reduce your dose of propranolol but it'll need to be done slowly and carefully. Then again - you may not! - it depends on the cause of your high blood pressure.

  • This is a previous post.

    healthunlocked.com/thyroidu...

    I wonder if your high blood pressure was due to you being hypo and being undiagnosed.

    stopthethyroidmadness.com/b...

  • I take 180mg of Propranolol a day and T4 and T3, I take them for migraines. They worked like a magic wand for my migraines. My best wishes to you.

  • I was put on a low dose of propranadol a few years ago for anxiety and headaches. After a few months I binned it as my gp was trying to encourage me to up my dose the worse my hypo symptoms got. I had to wean myself off on a small dose so you must be careful. You will find proparanadol will slow your thyroid even more and prolonged use can cause type 2 diabetes. I found out my high blood pressure is caused only by anxiety and adrennalin rush. I am still hypo as doc says my low t4 , t3 and tsh of 4.1 is just fine! Infact im normal despite a long long list of hypo symptoms! Hopefully you will find ur bp will settle once ur hypo is under control xx

  • My father takes propranolol for BP and Spironolactone for fluid retention, for what I call misdiagnosed alcoholic cirrhosis. I tell my family this is not correct when he is 86 years old and no physical symptoms of it. I suggested they include in the tests the thyroid and sure he suffers from hypothyroid. Now I wonder if the fluid retention, memory lapses, and tiredness are actually caused by the low thyroid. BTW his AST and ALT values were very close to mine (normal) and I rarely drink alcohol in small amounts. I did graphical analysis to compare his values with 5 people, sadly the one that had NAFLD has passed away.

  • Rich72 your beta-blocker is not a good Levo combination. The purpose of our Levo (T4) is to successfully convert to T3. Beta blockers do not permit our Levo to convert to T3. The blocker converts the Levo to reverse T3 or RT3. The RT3 conversion was great for my Hyperthyroidism, but now that I am Hypothyroid it has become the worse of situations. RT3 is the inactive version of T3.

    You should never quit a Beta-Blocker cold turkey. You may need to discuss weening off of your BB with your doctor's help.

You may also like...